Texas, 2010

High Wind in Texas, December 30, 2010

December 30, 2010 · NWS AMA · 2 events in 1 county or zone

A tightening pressure gradient during the early evening hours resulted in a non-thunderstorm high wind at the Hereford Municipal Airport and also just north-northwest of Hereford. Some damage was reported to a roof and two small structures.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tightening pressure gradient during the early evening hours resulted in a non-thunderstorm high wind at the Hereford Municipal Airport and also just north-northwest of Hereford. Some damage was reported to a roof and two small structures. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 30, 5:58 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 30, 5:58 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CST THU DEC 30 2010

.AVIATION...
A FEW AVIATION CONCERNS TO DEAL WITH THIS EVENING. WINDS CONTINUE TO
STRONG IN ADVANCE OF PACIFIC FRONT AND KEPT GUSTY WINDS IN THE TAFS
THRU OVERNIGHT. IN ADDITION...SHIELD OF PRECIP IS SHIFTING INTO THE
PANHANDLES THIS EVENING...WITH RA ALL READY BEING REPORTED AT DHT.
EXPECT THIS PRECIP TO SHIFT EASTWARD AS THE EVENING PROGRESSES AND
HAVE ACCOUNTED FOR THIS WITH TEMPO GROUPS BETWEEN 00Z/04Z. BELIEVE
THE TIME FRAME FOR THE PRECIP IS A SMALL ONE AS INDICATED BY NAM TIME
HEIGHT CROSS SECTIONS AND RH PROGS...WITH IMPROVING CONDITIONS BY
06Z. CIGS COULD DIP TO LOW END VFR BUT WAS NOT CONFIDENT ENOUGH
INCLUDE MVFR CIGS. HOWEVER...WENT AHEAD AND INTRODUCED SOME MVFR CIGS
12Z FRIDAY MORNING ONLY AT GUY AS WRAP AROUND MOISTURE WILL BE MOST
PREVALENT ACROSS THE NORTHERN ZONES...BUT DID NOT INCLUDE PRECIP
REMARKS ATTM. WINDS WILL SHIFT AROUND FROM THE WEST TO NORTHWEST INTO
FRIDAY AND REMAIN ON THE GUSTY SIDE INTO THE AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 537 PM CST THU DEC 30 2010/

UPDATE...
HAVE CANCELLED WIND ADVISORY A BIT EARLY AS WINDS HAVE DECREASED
SOMEWHAT ACROSS THE PNHDLS. UPDATED PRODUCTS OUT SOON.

ANDRADE

PREV DISCUSSION... /ISSUED 304 PM CST THU DEC 30 2010/

DISCUSSION...
MAIN FORECAST CONCERNS ARE WIND AND LIGHT SNOW POTENTIAL TONIGHT AND
EARLY FRIDAY. MODELS ARE IN GOOD GENERAL AGREEMENT WITH UPPER
LOW MOVEMENT JUST BRUSHING TO THE NORTH OF THE PANHANDLES BY 12Z
FRIDAY MORNING.

OVERNIGHT AND EARLY FRIDAY...
LOOKED AT POSSIBILITY OF EXTENDING WIND ADVISORY TONIGHT...WITH A
CONTINUED TIGHT SURFACE AND 700MB PRESSURE GRADIENT. HOWEVER...
CLIMATOLOGY AND CURRENT WIND TRENDS OF BARELY MEETING WEST TEXAS WIND
ADVISORY CRITERIA OF SUSTAINED 35 MPH....DON'T SEEM TO FAVOR AN
OVERNIGHT WIND ADVISORY. AM STILL ANTICIPATING A WINDY NIGHT WITH
SOUTHWEST WINDS IN THE 25 TO 30 MPH RANGE. HAVE CONTINUED PREVIOUS
FORECAST TREND OF INCREASING PRECIPITATION CHANCES ACROSS THE AREA
TONIGHT... MOSTLY THIS EVENING BEFORE MIDNIGHT. MODELS ALL SHOWING
THE POSSIBILITY OF AN AREA OF PRECIPITATION MOVING ACROSS THE
PANHANDLE TONIGHT. CURRENT SNOW AT ALBUQUERQUE AND CLINES CORNERS A
GOOD INDICATION OF PLENTY OF LIFT TO PRODUCE SHOWERS HERE TONIGHT.
RAIN SHOWERS WILL BE THE MOST SIGNIFICANT IMPACT...BUT TOTALS ARE
STILL EXPECTED TO BE RATHER LIGHT AT JUST A FEW HUNDREDTHS. WOULD NOT
BE SURPRISED TO HEAR A CRACK OF THUNDER AS WELL WITH THE FAVORABLE
LIFT. RAIN WILL LIKELY CHANGE OVER TO SNOW AFTER MIDNIGHT...BUT WITH
THE SURFACE LOW MOVING RAPIDLY TO THE NORTHEAST ONLY EXPECT SNOW
FLURRIES ACROSS THE CENTRAL PANHANDLE WITH POSSIBLE LIGHT DUSTING IN
THE OKLAHOMA PANHANDLE WITH THE WRAP AROUND POTENTIAL CLOSER TO THE
SURFACE LOW. PACIFIC COLD FRONT TO SCREAM THROUGH THE AREA OVERNIGHT
AND SHOULD EASILY CLEAR THE PANHANDLES BY 12Z FRIDAY MORNING.

FRIDAY THROUGH SUNDAY...
ANOTHER WINDY DAY ON TAP FOR FRIDAY.  TOYED AGAIN WITH A WIND
ADVISORY...BUT AGAIN WE ARE ON THE EDGE OF CRITERIA....SO WILL
LEAVE TO LATER SHIFTS TO DETERMINE. IN ANY CASE...WINDY AND GUSTY
WESTERLY WINDS WILL PREVAIL...ESPECIALLY ACROSS THE SOUTHERN TEXAS
PANHANDLE UNTIL A SECOND COLD FRONT PUSHES INTO THE REGION DURING THE
DAY FRIDAY. THIS FRONT WILL BRING THE COLDEST AIR OF THE SEASON.
HIGHS TOMORROW WILL RANGE FROM THE 20S IN THE NORTHWEST BEHIND THIS
FRONT TO THE LOW 40S IN THE SOUTHEAST AHEAD OF THE FRONT. AM STAYING
CLOSER TO THE MAV GUIDANCE NUMBERS WITH SINGLE DIGIT TEMPERATURES
EXPECTED NEW YEAR'S MORNING AND SUNDAY MORNING. WE ARE IN NO DANGER
OF MEETING RECORD LOWS WHICH ARE WELL BELOW ZERO FOR THIS TIME OF THE
YEAR. HIGHS WILL REBOUND TO 30S AND 40S WITH PLENTY OF SUNSHINE
DURING THE AFTERNOONS.

MONDAY THROUGH THURSDAY...
LEFT CURRENT TEMPERATURE FORECAST ON TRACK WITH A SLOW WARM UP
EXPECTED THROUGH EARLY NEXT WEEK. THE PANHANDLES WILL REMAIN IN A
ZONAL FLOW REGIME WITH SOME SLIGHT RIDGING BY MID WEEK.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE A CONCERN FOR MOSTLY THE
SOUTHEAST TEXAS PANHANDLE ON FRIDAY. WINDS WILL BE IN THE 25 TO 30
MPH RANGE WITH GUSTS TO AROUND 40 MPH AND RELATIVE HUMIDITIES WILL
NEAR OR JUST BELOW THE 20 PERCENT RANGE. WINDS WILL THEN BE MUCH
LIGHTER BY FRIDAY NIGHT AND INTO THE WEEKEND AS A COLD SURFACE HIGH
PRESSURE SYSTEM BUILDS INTO THE REGION.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/02
Hazardous weather outlook, Dec 30, 3:00 PM CST, 2 hours 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CST THU DEC 30 2010

OKZ001>003-TXZ001>020-311200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
300 PM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A WIND ADVISORY IS IN EFFECT THROUGH 6 PM CST THIS EVENING FOR
THE WESTERN...CENTRAL...AND PARTS OF THE SOUTHEAST TEXAS
PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE...

SOUTHWEST WINDS WILL REACH SPEEDS AROUND 35 MPH WITH GUSTS TO AROUND
50 MPH WITHIN THE ADVISORY AREA. ACROSS THE REMAINDER OF THE
PANHANDLES...SPEEDS OF 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH CAN
BE EXPECTED.

THESE STRONG SOUTHWEST WINDS COMBINED WITH MINIMUM RELATIVE HUMIDITY
VALUES OF 20 TO 30 PERCENT AND VERY DRY FUELS WILL PRODUCE ELEVATED
FIRE WEATHER CONDITIONS ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES UNTIL 6 PM CST.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO THE STRONG
SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE SOUTHERN
TEXAS PANHANDLE ON FRIDAY DUE TO THE COMBINATION OF WESTERLY WINDS
OF 20 TO 30 MPH...MINIMUM RELATIVE HUMIDITIES NEARING 20 PERCENT...
AND CONTINUED DRY FUELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Deaf Smith

When
December 30, 5:58 PM CST to 6:00 PM CST
Where
Deaf Smith forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
December 30, 6:04 PM CST to 6:06 PM CST
Where
Deaf Smith forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$6,000
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The high winds removed the roof of an eight hundred square foot home. Also, a one hundred and fifty square foot shed was rolled. No injuries were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273988, 273989.